Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 47, NWS Detroit, MI

August 26, 2021

NWS Detroit, MI issued this small craft advisory at Aug 26, 2021, 9:34 PM EDT. It took effect at Aug 27, 2021, 8:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2021, 9:34 PM EDT (01:34 UTC)
In effect from
Aug 27, 2021, 8:00 AM EDT
Expired
Aug 28, 2021, 4:00 AM EDT
In force
20 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

356 
WHUS73 KDTX 270134
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
934 PM EDT Thu Aug 26 2021

LHZ421-441-271415-
/O.NEW.KDTX.SC.Y.0047.210827T1200Z-210828T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
934 PM EDT Thu Aug 26 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 10 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 15 knots from the east 
  with gusts up to 18 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 9 AM EDT Friday 
  with the largest waves expected around 1 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Locally higher winds and waves will be
  possible within any thunderstorm activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
236 
WHUS73 KDTX 271350
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
950 AM EDT Fri Aug 27 2021

LHZ421-441-280200-
/O.CON.KDTX.SC.Y.0047.000000T0000Z-210828T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
950 AM EDT Fri Aug 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 15 knots from the east with
  gusts up to 18 knots. The largest significant waves will be 4
  feet with a potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 9 AM EDT Friday 
  with the largest waves expected around 1 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Locally higher winds and waves will be 
  possible within any thunderstorm activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
389 
WHUS73 KDTX 271934
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
334 PM EDT Fri Aug 27 2021

LHZ421-441-280800-
/O.EXT.KDTX.SC.Y.0047.000000T0000Z-210828T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
334 PM EDT Fri Aug 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT SATURDAY...

* WHAT...Expect sustained winds up to 13 knots from the east 
  with gusts up to 20 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI and Outer Saginaw Bay 
  SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 12 AM EDT 
  Saturday with the largest waves expected around 8 PM EDT 
  Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Locally higher winds and waves will be 
  possible within any thunderstorm activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
944 
WHUS73 KDTX 280749
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
349 AM EDT Sat Aug 28 2021

LHZ421-441-280900-
/O.EXP.KDTX.SC.Y.0047.000000T0000Z-210828T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
349 AM EDT Sat Aug 28 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

Southeast wind will slowly veer to south this morning with higher wave
action expected to move out over the open lake. As a result, waves
within the nearshore waters will continue to weaken.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 26, 7:04 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 7:04 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
704 PM EDT Thu Aug 26 2021

.AVIATION...

Isolated evening convection looks as if it will dodge terminals, but
shra/tsra chances increase late tonight into Friday with the best
potential for more widespread shower and thunderstorm development
will coming after 15Z Friday as a weak low pressure center lifts
into Southwest Lower Michigan and greater midlevel moisture surges
into the taf sites. Otherwise, very moist low levels will support
minor fog development late tonight into early Friday morning.

For DTW...While shra/tsra activity will be possible by Friday
morning as deeper moisture spreads into the area, the better chance
for organized convection looks to focus during the afternoon/early
evening hours.

.DTW THRESHOLD PROBABILITIES...

* Low in ceilings at or below 5000 feet Friday morning, medium by
  Friday afternoon.

* Low in thunderstorms Friday morning, medium by afternoon.

&&

.PREV DISCUSSION...
Issued at 407 PM EDT Thu Aug 26 2021

DISCUSSION...

NEAR TERM / REST OF TODAY THROUGH TONIGHT

As of 405 PM EDT...Latest surface analysis has the frontal boundary
draped west-east in vicinity of the I-94 corridor, with a continued
very warm and humid airmass across the region. Despite a light
northerly wind component throughout the day, slightly better boundary
layer mixing has allowed for high temperatures to reach more into
the upper 80s for most locations, and even into the lower 90s for
portions of metro Detroit, pushing heat indices well into the mid 90s
and even upper 90s in a few locales. North of the frontal boundary,
conditions continue to remain more on the stable side as evidence by
the relatively suppressed cu field and still a fair amount of MLCIN
in place across the Thumb/Saginaw Valley/northern Lower. South of the
frontal boundary, MLCAPE around 1500 J/kg exists, which has fueled
the development of a few popup thunderstorms in Lenawee county and
down towards Toledo, with little steering flow providing slow storm
motion and likely high rainfall rates over these locations. Any storm
that occurs will have the potential to drop a quick 1-2 inches of
rain and produce poor drainage flooding.

KDTX radar also reveals some lake breeze boundaries attempting to
push inland off western Lake Erie and Lake St. Clair, and these
boundaries interacting with the larger composite frontal zone may
provide a focus for additional thunderstorms into the evening hours.
Overall coverage still anticipated to be isolated to widely
scattered at best and focused primarily south of the I-96/696
corridor. Loss of daytime heating should suppress thunderstorm
chances overnight, but a slight reinvigoration of the LLJ late
tonight (albeit still weak) may spawn a few thunderstorms again
towards daybreak. Outside of thunderstorm chances overnight, another
what seems typical muggy night with lows in the 60s to near 70
Detroit metro south.

SHORT TERM / FRIDAY THROUGH SATURDAY NIGHT

Complicated and multi-faceted forecast exists Friday into the first
half of the weekend. The first problem continues to be uncertainty
revolving around the thunderstorm potential Friday into Friday
night, and the associated potential for very heavy rainfall. Model
guidance is starting to come into better agreement that a
convectively-enhanced shortwave will eject out of the upper Midwest
into the northern Great Lakes late Friday into Friday night. Before
this occurs, scattered thunderstorms will be possible throughout the
daytime hours Friday as the atmosphere becomes increasingly
uncapped, with forecast soundings becoming increasingly favorable
for heavy rainfall. Strong thunderstorms due to water loaded
updrafts producing 50-60 mph wet microbursts will be a threat, but
the ambient tropical-like environment will make any thunderstorm
capable of high rainfall rates and a quick multiple inches of
rainfall.

Heading into Friday night, some sort of MCS tracking through the
northern Great Lakes with either a southward building cold pool or
backbuilding line of thunderstorms will be possible stretching into
northern portions of southeast Michigan. There is increasing concern
that should this complex form, it will interact with the lingering
composite frontal boundary and result in a favorable setup for
training thunderstorms, which will only exacerbate the heavy
rainfall threat. Latest model guidance currently hones in on areas
north of the I-69 corridor as the potential hard hit area, but would
also not be shocked if the southern portion of the frontal slope
gets activated as it will likely have a hard time lifting much
further than the I-69 corridor. Bottom line is that there will be a
period Friday night where several inches of rain, possibly within a
2-4 hour window, may occur, with highest confidence currently north
of the I-69 corridor. A Flash Flood Watch may need to be considered
pending further model trends, especially if thunderstorm trends and
occurrence are of higher confidence and may impact more urban areas.

Secondly, Saturday will have the potential to be a dangerously hot
day - and what could be the hottest day of this entire recent
stretch of oppressive heat and humidity. However, uncertainty
remains with regard to thunderstorm coverage Friday night and
resulting leftover cloud cover Saturday morning. If thunderstorm
coverage and resultant cloud cover is minimal Saturday morning, high
temperatures across the region should easily have the potential to
reach or exceed 90 degrees for most locations along with dewpoints
reaching solidly into the low to possibly mid 70s in spots courtesy
of a modest southwest wind with the frontal boundary pushed back up
to the north. Should this scenario occur, heat indices will push 100
degrees across the entire region, and approach 105 degrees in the
Detroit metro urban heat island. The decision was to hold off on an
Excessive Heat Watch for the greater Detroit metro for this forecast
cycle due to the forecast questions highlighted above. If cloud
cover occurs, Heat Advisory conditions at a minimum certainly look
in play. Those looking to participate in outdoor activities on
Saturday, especially with it being the last full weekend before
school starts for many, should heed extra caution for the
anticipated hot and oppressively humid conditions.

LONG TERM / SUNDAY THROUGH WEDNESDAY

Cold front still appears to be on track to cross the region Sunday
into Monday as a strong low pressure system tracks northeastward
through northern Ontario and eventually towards James Bay. The front
will finally bring a relief to the heat and humidity as temperatures
return more towards seasonable values and dewpoints fall back
towards the upper 50s by the middle of next week.

MARINE...

Benign marine conditions continue through the evening and overnight
as northeasterly winds remain at or below 15 kts along with
generally dry conditions, although a slight chance for tstm exists
across the southern waterways this evening. Winds, waves, and tstm
chances increase tomorrow as weak low pressure rides along a
retreating frontal boundary. An uptick in winds to around 20 kts
will result from the enhanced surface pressure gradient, while
easterly winds enhance wave heights along the Lake Huron shoreline.
Current trends suggest winds and waves remain just below headline
criteria, although occasional gusts to 20+ kts cannot be ruled out
given the stronger wind field aloft. Localized enhancement of
winds/waves remains possible as well within any thunderstorms that
develop. Periodic shower and thunderstorm chances continue through
the weekend as the hot and humid airmass remains entrenched
overhead.

HYDROLOGY...

Isolated to widely scattered thunderstorms will continue to remain
possible into the evening hours. Any thunderstorm will be capable of
producing rainfall rates up to 2 inches per hour and total rainfall
of 1-2 inches in a short period of time. Additional thunderstorms
will be possible during the day Friday with similar hourly rainfall
rates and rainfall totals. Poor drainage and urban flooding will be
possible with this activity.

The potential exists Friday night for a complex of thunderstorms to
move into southeast Michigan, along with a band of training
thunderstorms. At this time, uncertainty in this scenario remains
high, and if it were to occur, confidence is highest in placement
north of the I-69 corridor. Hourly rainfall rates up to 2 inches per
hour would again be possible with these thunderstorms and rainfall
amounts exceeding 3 inches within a 2-4 hour window will be
possible. A Flash Flood Watch may need to be issued for portions of
the region should confidence in this scenario increase.

Additional rainfall the remainder of the weekend will be heavy at
times and may lead to additional poor drainage and urban flooding.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...IRL
MARINE.......MV
HYDROLOGY....IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 26, 4:14 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
414 PM EDT Thu Aug 26 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-272015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
414 PM EDT Thu Aug 26 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms are possible tonight,
mainly south of I-69. The strongest storms, if they develop, will be
capable of producing wind gusts to 60 MPH as they move east-
southeast at 15 MPH. Any thunderstorm that develops will be capable
of producing intense rainfall rates, which could lead to minor
localized flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms Friday through
Monday as a moist/unstable airmass and frontal boundary lingers.
Torrential rainfall is possible on Friday night as numerous storms
develop before a warm front lifts north. Several inches of rainfall
will be possible Friday especially north of I-69. A Flash Flood Watch
may need to be issued.

Dangerous heat will be possible Saturday and again Sunday for a large
portion of southeast Michigan. Heat headlines may need to be issued
both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-272015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
414 PM EDT Thu Aug 26 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms are possible tonight,
mainly across the southern Lake Huron basin, Lake St. Clair, and
western Lake Erie. The strongest storms, if they develop, will be
capable of producing wind gusts in excess of 34 knots as they move
east-southeast at 15 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms Friday through
Monday as a moist/unstable airmass and frontal boundary lingers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:04 AM EDTBeach Hazards StatementDTXHuron18 hr
Aug 27, 6:43 AM EDTSpecial Weather StatementDTXBay, Midland, Saginaw62 min
Aug 27, 8:32 AM EDTAreal Flood AdvisoryDTXSaginaw3 hr
Aug 27, 10:03 AM EDTAreal Flood AdvisoryDTXGenesee3 hr
Aug 27, 12:08 PM EDTSpecial Weather StatementDTXWayne67 min
Aug 27, 12:22 PM EDTSpecial Weather StatementDTXMacomb68 min
Aug 27, 12:47 PM EDTAreal Flood AdvisoryDTXOakland, Wayne3 hr
Aug 27, 12:57 PM EDTSpecial Weather StatementDTXMacomb63 min
Aug 27, 1:02 PM EDTSpecial Marine WarningDTX58 min
Aug 27, 1:12 PM EDTFlash Flood WarningDTXOakland, Wayne3 hr
Aug 27, 1:56 PM EDTFlash Flood WarningDTXWayne2 hr
Aug 27, 4:26 PM EDTAreal Flood WarningDTXWayne6 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.